To describe a unique case of acute asymmetrical myopathy following high-dose intravenous use of corticosteroids that initially mimicked a stroke and then evolved into a picture suggestive of myelopathy.
A 71-year-old woman treated with high-dose steroids for an acute asthmatic exacerbation developed acute hemiparesis that progressed to triplegia without evidence of central nervous system involvement.
Nerve conduction studies, electromyography, and muscle biopsy revealed the typical features of necrotizing myopathy with loss of thick filaments.
This case demonstrates that high-dose corticosteroid therapy can induce asymmetrical myopathic weakness. Hemiplegia evolving to triplegia in a setting of corticosteroid treatment could potentially misdirect the diagnosis toward a lesion of the brain or spinal cord. When a central nervous system abnormality cannot be demonstrated, a search for a peripheral abnormality, such as myopathy, is warranted.
Sun DY, Edgar M, Rubin M. Hemiparetic Acute Myopathy of Intensive Care Progressing to Triplegia. Arch Neurol. 1997;54(11):1420-1422. doi:10.1001/archneur.1997.00550230085022